Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Bismarck, ND

May 22, 2016Logan County, North Dakota

NWS Bismarck, ND issued this special weather statement at May 22, 2016, 6:21 PM CDT for Logan County, North Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2016, 6:21 PM CDT (23:21 UTC)
Expired
May 22, 2016, 7:00 PM CDT
In force
39 min
Issued by
NWS Bismarck, ND

County Logan County, ND

The radar

The Bismarck radar (KBIS), 108 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:35 PM CDTFUNNEL CLOUD9 Sw Wishek, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WWUS83 KBIS 222321
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT SUN MAY 22 2016

NDZ047-050-230000-
MCINTOSH-LOGAN-
621 PM CDT SUN MAY 22 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOGAN AND NORTHWESTERN
MCINTOSH COUNTIES UNTIL 700 PM CDT...

AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF WISHEK...OR 18 MILES NORTHWEST OF ASHLEY...MOVING NORTHEAST AT 40
MPH.

WINDS GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WISHEK...LEHR...BEAVER LAKE STATE PARK...BURNSTAD AND GREEN LAKE. 

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4609 9963 4621 9982 4661 9958 4655 9923
      4639 9916
TIME...MOT...LOC 2320Z 220DEG 36KT 4622 9965 

$$

KS/CJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 22, 6:13 PM CDT, 8 minutes earlier.

Area forecast discussion, May 22, 6:13 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
613 PM CDT SUN MAY 22 2016

.UPDATE...
Issued at 605 PM CDT Sun May 22 2016

Thunderstorms are starting to develop over western into south
central North Dakota. Stage is still set with increased
instability and sufficient deep layer shear to support severe
storms with large hail and damaging wind gusts as the main
threats. Plenty of moisture continues to surge in ahead of
gradually progressing cold front (dewpoints in the lower 60s) to
bring the risk of heavy rainfall from some storms. The area with
the greatest risk for this continues to be over south central
North Dakota into the James River Valley.

&&

.SHORT TERM...(This evening through Monday)
Issued at 206 PM CDT Sun May 22 2016

Severe thunderstorms highlight the short term period

The latest water vapor imagery shows a closed low circulating
over Alberta with a 100kt jet streak stretched out from northeast
Montana into central Wyoming. This jet streak nudges east into
western North Dakota this evening. This will provide large scale
ascent along a cold frontal boundary, now located from Portal to
Stanley, and south into Hettinger. Dewpoints in the west are in
the lower 40s while in central North Dakota moisture is higher
with dewpoints near 60F. The cold front will slowly move east
tonight, exiting the James River Valley between 09z-12z Monday.

Visible imagery showing stratus eroding which will initiate and
increase low level buoyancy and instability. The HRRR and NAM look
to have a good trend with convection initiation. The most intense
cells begin near Lemmon SD and develop within a corridor between
Dickinson and Bismarck, and narrowing but continuously developing
towards Minot from 4pm-7pm cdt. This consolidates into a line of
thunderstorms that slides into the James River Valley this
evening. Another area of severe and/or heavy rain develops in
south central ND between 7pm and midnight. This is forecast to
move northeast and expand into the James River Valley with heavy
rainfall late evening into the overnight period. Large hail,
damaging winds, and heavy rainfall continue as the main threats
late this afternoon through tonight. Flash flooding possible in
the southern James River Valley late this evening into the
overnight period. More stable air shifts from west to east tonight
ending the precipitation after midnight.

.LONG TERM...(Monday night through Sunday)
Issued at 206 PM CDT Sun May 22 2016

Broad trough over the western CONUS gradually works eastward towards
the plains through the middle and end of the upcoming week. This
will bring active cyclonic flow to the area, though models are
having quite a bit of trouble with timing out individual short waves
within the system. With that said, will keep chances for
precipitation going given the active pattern. Near to slightly above
average temperatures expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 605 PM CDT Sun May 22 2016

Thunderstorms will develop this evening with the greatest coverage
over central into eastern North Dakota. LCL IFR CIGS/VIS can be
expected with the heavier storms. some storms may produce large
hail and strong wind gusts. Chances for thunderstorms will
diminish from northwest to southeast late tonight.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...JJS
SHORT TERM...KS
LONG TERM...JJS
AVIATION...JJS
Hazardous weather outlook, May 22, 5:41 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT SUN MAY 22 2016

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-232245-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
541 PM CDT SUN MAY 22 2016 /441 PM MDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP THIS EVENING INTO TONIGHT. SEVERE
STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. SOME
STORMS MAY PRODUCE HEAVY RAINFALL...PARTICULARLY OVER THE PORTIONS
OF SOUTH CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OCCASIONAL CHANCES FOR THUNDERSTORMS CONTINUE MONDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-232245-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
541 PM CDT SUN MAY 22 2016 /441 PM MDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO TONIGHT. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY BE
CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OCCASIONAL CHANCES FOR THUNDERSTORMS CONTINUE MONDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 22, 5:39 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
439 PM MDT SUN MAY 22 2016

NDZ017-031-032-222330-
MCKENZIE-BILLINGS-GOLDEN VALLEY-
439 PM MDT SUN MAY 22 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GOLDEN VALLEY...
NORTHERN BILLINGS AND SOUTH CENTRAL MCKENZIE COUNTIES UNTIL 530 PM
MDT...

AT 439 PM MDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
SENTINEL BUTTE...OR 10 MILES NORTHEAST OF BEACH...MOVING NORTHEAST
AT 50 MPH.

WINDS GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRFIELD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4754 10356 4718 10307 4693 10391 4704 10404
      4710 10405
TIME...MOT...LOC 2237Z 229DEG 44KT 4705 10391

KS/CJS
Special weather statement, May 22, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT SUN MAY 22 2016

NDZ047-050-230000-
MCINTOSH-LOGAN-
621 PM CDT SUN MAY 22 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOGAN AND NORTHWESTERN
MCINTOSH COUNTIES UNTIL 700 PM CDT...

AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF WISHEK...OR 18 MILES NORTHWEST OF ASHLEY...MOVING NORTHEAST AT 40
MPH.

WINDS GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WISHEK...LEHR...BEAVER LAKE STATE PARK...BURNSTAD AND GREEN LAKE.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4609 9963 4621 9982 4661 9958 4655 9923
      4639 9916
TIME...MOT...LOC 2320Z 220DEG 36KT 4622 9965

KS/CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:39 PM CDTSpecial Weather StatementBISBillings51 min
May 22, 6:41 PM CDTSpecial Weather StatementBISStutsman64 min
May 22, 6:57 PM CDTSpecial Weather StatementBISLogan48 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.